Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2002, 5:32 AM CDT for Morgan County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2002, 5:32 AM CDT (10:32 UTC)
- Expired
- Apr 21, 2002, 6:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Morgan County, MO
The radar
The Pleasant Hill radar (KEAX), 119 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 211032 SVRSGF MOC141-211115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 AM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN CENTRAL MISSOURI * UNTIL 615 AM CDT * AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STOVER...OR 20 MILES SOUTHEAST OF SEDALIA...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VERSAILLES BY 540 AM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ON KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3866 9304 3823 9306 3826 9274 3867 9287 SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:50 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 21, 2:50 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT SUN APR 21 2002 FORECAST CONCERNS WILL BE SEVERE WEATHER THREAT IN THE SHORT TERM. CONVECTION FIRING OVER EASTERN KANSAS ON NOSE STRENGTHENING LOW LEVEL JET. SURFACE FRONT EXTENDED EAST/WEST ACROSS CENTRAL MISSOURI TO A DEVELOPING SURFACE WAVE OVER SOUTHEAST KANSAS WHERE THE FRONT THEN EXTENDED SOUTH INTO OKLAHOMA. 00Z AND LAPS SOUNDINGS SHOW MID LEVEL CAP HAS INHIBITED THUNDERSTORM DEVELOPMENT OVER THE AREA THROUGH 07Z. DEVELOPING STRONG/SEVERE THUNDERSTORMS OVER EASTERN KANSAS WILL PUSH EAST INTO THE NORTHERN COUNTIES EARLY THIS MORNING AS THE LOW LEVEL JET VEERS AND ISENTROPIC LIFT SPREADS EAST. MID LEVEL CAP WILL BE BROKEN AS 500 MB HEIGHT FALLS SHIFT INTO THE AREA. ACTIVITY WILL INITIALLY BE ELEVATED IN NATURE WITH PRIMARY THREAT BEING LARGE HAIL. HOWEVER WILL HAVE TO MONITOR CONVECTION BECOMING ROOTED AT THE SURFACE AS FRONT PUSHES INTO MORE MOIST AND UNSTABLE AIRMASS OVER SOUTHERN MISSOURI. INCREASING 0-6 KM SHEAR WILL SUPPORT ROTATING UPDRAFTS AND INCREASE WIND THREAT THROUGH THE MORNING. HELICITIES WILL BE MAXIMIZED NEAR THE TRACK OF THE SURFACE LOW FROM SOUTHWEST INTO CENTRAL MISSOURI. THREAT OF SURFACE BASED STORMS WILL INCREASE BY MIDDAY AIRMASS RECOVERS IN ADVANCE OF THE SURFACE FRONT ACROSS SOUTH CENTRAL MISSOURI. ALTHOUGH THERE MAY BE SOME ONGOING FLOODING...I WILL LIKELY ALLOW THE FLOOD WATCH TO EXPIRE BUT WILL CONSIDER THIS SOME MORE. DRY WEATHER RETURNS TONIGHT AND MONDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION. MODELS SUGGESTING INCREASING CLOUDS AND POSSIBLE PRECIPITATION ACROSS SOUTHWEST MISSOURI TUESDAY AS LOW LEVEL JET DEVELOPS IN RESPONSE TO A PASSING IMPULSE. WILL KEEP FORECAST DRY INCREASE CLOUDS FOR TUESDAY. LITTLE CHANGE REMAINDER OF THE PERIOD WITH RAIN CHANCES CONTINUING WEDNESDAY. ISC GRIDS HAVE BEEN SENT. .SGF...NONE. FOSTER
In the hours before
Special weather statement, Apr 21, 2:18 AM CDT, 3 hours 14 minutes before
KSZ073-MOZ055-056-066>069-078>080-211300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 218 AM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES PORTIONS OF SOUTHEAST KANSAS...CENTRAL AND SOUTHWEST MISSOURI. IN MISSOURI: VERNON...CEDAR...BENTON...MORGAN...CAMDEN...POLK...HICKORY...ST. CLAIR AND DALLAS. IN KANSAS... BOURBON. SOME CITIES IN THE SEVERE THUNDERSTORM WATCH INCLUDE...FORT SCOTT...NEVADA...STOCKTON...WARSAW...BOLIVAR...BUFFALO...CAMDENTON AND OSCEOLA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL TO TWO INCHES IN DIAMETER...DAMAGING WIND GUSTS TO 70 MPH...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SS
Local storm report, Apr 21, 5:30 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 AM COLE CAMP MO .75 INCH HAIL
04/21/02 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:06 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 39 min |
| Apr 21, 6:24 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.